Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

   
 
 

 

The Galton board: Limit theorems and recurrence


Authors: N. Chernov and D. Dolgopyat
Journal: J. Amer. Math. Soc. 22 (2009), 821-858
MSC (2000): Primary 37D50
DOI: https://doi.org/10.1090/S0894-0347-08-00626-7
Published electronically: October 21, 2008
MathSciNet review: 2505302
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study a particle moving in $ \mathbb{R}^2$ under a constant (external) force and bouncing off a periodic array of convex domains (scatterers); the latter must satisfy a standard `finite horizon' condition to prevent `ballistic' (collision-free) motion. This model is known to physicists as the Galton board (it is also identical to a periodic Lorentz gas). Previous heuristic and experimental studies have suggested that the particle's speed $ v(t)$ should grow as $ t^{1/3}$ and its coordinate $ x(t)$ as $ t^{2/3}$. We prove these conjectures rigorously; we also find limit distributions for the rescaled velocity $ t^{-1/3} v(t)$ and position $ t^{-2/3} x(t)$. In addition, quite unexpectedly, we discover that the particle's motion is recurrent. That means that a ball dropped on an idealized Galton board will roll down, but from time to time it should bounce all the way back up (with probability one).


References [Enhancements On Off] (What's this?)

  • 1. Billingsley P. Probability and measure, 3d edition. John Wiley & Sons, Inc., New York, 1995. MR 1324786 (95k:60001)
  • 2. Bunimovich L. A. and Sinai Ya. G. Statistical properties of Lorentz gas with periodic configuration of scatterers, Comm. Math. Phys. 78 (1980/81), 479-497. MR 606459 (82m:82007)
  • 3. Bunimovich L. A., Sinai Ya. G., and Chernov N. I. Statistical properties of two-dimensional hyperbolic billiards, Russ. Math. Surv. 46 (1991), 47-106. MR 1138952 (92k:58151)
  • 4. Chepelianskii A. D. and Shepelyansky D. L. Dynamical Turbulent Flow on the Galton Board with Friction, Phys. Rev. Lett. 87 (2001) paper 034101 (4 pages).
  • 5. Chernov N. Decay of correlations and dispersing billiards, J. Stat. Phys. 94 (1999), 513-556. MR 1675363 (2000j:37044)
  • 6. Chernov N. I. Sinai billiards under small external forces, Ann. Henri Poincare 2 (2001), 197-236. MR 1832968 (2002c:37053)
  • 7. Chernov N. and Dolgopyat D. Brownian Motion I, to appear in Memoirs AMS.
  • 8. Chernov N. and Dolgopyat D. Hyperbolic billiards and statistical physics, Proceedings ICM-2006, vol. II, 1679-1704. MR 2275665 (2007m:37094)
  • 9. Chernov N. I., Eyink G. L., Lebowitz J. L. and Sinai Ya. G., Steady-state electrical conduction in the periodic Lorentz gas, Comm. Math. Phys. 154 (1993), 569-601. MR 1224092 (94k:82058)
  • 10. Chernov N. I., Eyink G. L., Lebowitz J. L. and Sinai Ya. G., Derivation of Ohm's law in a deterministic mechanical model, Phys. Rev. Lett. 70 (1993), 2209-2212.
  • 11. Chernov N. and Markarian R., Chaotic Billiards, Mathematical Surveys and Monographs, 127, AMS, Providence, RI, 2006. (316 pp.) MR 2229799 (2007f:37050)
  • 12. Dettmann C. P. and Morriss G. P., Crisis in the periodic Lorentz gas, Phys. Rev. E. 54 (1996), 4782-4790.
  • 13. Dolgopyat D. On differentiability of SRB states for partially hyperbolic systems, Invent. Math. 155 (2004), 389-449. MR 2031432 (2005h:37070)
  • 14. Dolgopyat D. Limit theorems for partially hyperbolic systems, Trans. AMS 356 (2004), 1637-1689. MR 2034323 (2005k:37053)
  • 15. Dolgopyat D. Averaging and invariant measures, Mosc. Math. J. 5 (2005), no. 3, 537-576. MR 2241812 (2007i:37063)
  • 16. Dolgopyat D. Bouncing balls in non-linear potentials, Discrete Cont. Dynam. Syst.-A 22 (2008), 165-182. MR 2410953
  • 17. Dolgopyat D. Fermi acceleration, Cont. Math. 469 (2008), 149-166.
  • 18. Dolgopyat D., Szasz D. and Varju T. Recurrence properties of Lorentz process, Duke Math. J. 142 (2008), 241-281. MR 2401621
  • 19. Dolgopyat D., Szasz D. and Varju T. Limit theorems for perturbed planar Lorentz process, preprint.
  • 20. Durrett R. Probability: theory and examples, 2d edition. Duxbury Press, Belmont, CA, 1996. MR 1609153 (98m:60001)
  • 21. Galton F., Natural Inheritance, MacMillan, 1989 (facsimile available at www.galton.org).
  • 22. Fermi E. On the origin of cosmic radiation, Phys. Rev. 75 (1949), 1169-1174.
  • 23. Kozlov V. V. and Mitrofanova M. Yu. Galton Board, Reg. Chaot. Dynam. 8 (2003), 431-439. MR 2023046
  • 24. Krapivsky P. and Redner S., Slowly divergent drift in the field-driven Lorentz gas, Phys. Rev. E 56 (1997), 3822.
  • 25. Littlewood J. E., On the problem of $ n$ bodies, Comm. Sem. Math. Unvi. Lund Tome Supplementaire (1952), 143-151. MR 0054375 (14:910g)
  • 26. Lorentz H. A., The motion of electrons in metallic bodies, Proc. Amst. Acad. 7 (1905), 438-453.
  • 27. Lue A. and Brenner H. Phase flow and statistical structure of Galton-board systems, Phys. Rev. E 47 (1993) 3128-3144. MR 1377898 (96j:58103)
  • 28. Moran B. and Hoover W., Diffusion in a periodic Lorentz gas, J. Stat. Phys. 48 (1987), 709-726. MR 914903
  • 29. Oksendal B., Stochastic Differential Equations, Springer, Berlin, 2003. MR 2001996 (2004e:60102)
  • 30. Piasecki J. and Wajnryb E., Long-time behavior of the Lorentz electron gas in a constant, uniform electric field, J. Stat. Phys. 21 (1979), 549-559.
  • 31. Ravishankar K. and Triolo L., Diffusive limit of the Lorentz model with a uniform field from the Markov approximation, Markov Proc. Rel. Fields 5 (1999), 385-421. MR 1734241 (2001i:60172)
  • 32. Revuz D. and Yor M. Continuous martingales and Brownian motion, 3d edition. Grundlehren der Mathematischen Wissenschaften, 293, Springer-Verlag, Berlin, 1999. MR 1725357 (2000h:60050)
  • 33. Sinai Ya. G., Dynamical systems with elastic reflections. Ergodic properties of dispersing billiards, Russ. Math. Surv. 25 (1970), 137-189. MR 0274721 (43:481)
  • 34. Yamada T., Kawasaki K. Nonlinear effects in the shear viscosity of a critical mixture, Prog. Theor. Phys. 38 (1967), 1031-1051.
  • 35. Young L.-S., Statistical properties of dynamical systems with some hyperbolicity, Ann. Math. 147 (1998) 585-650. MR 1637655 (99h:58140)
  • 36. Zaslavsky, G. M. Chaos in dynamic systems, Translated from the Russian by V. I. Kisin. Harwood Academic Publishers, Chur, 1985. MR 780371 (86f:58067)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 37D50

Retrieve articles in all journals with MSC (2000): 37D50


Additional Information

N. Chernov
Affiliation: Department of Mathematics, University of Alabama at Birmingham, Birmingham, Alabama 35294

D. Dolgopyat
Affiliation: Institute for Physical Science and Technology, University of Maryland, College Park, Maryland 20742

DOI: https://doi.org/10.1090/S0894-0347-08-00626-7
Received by editor(s): December 12, 2007
Published electronically: October 21, 2008
Article copyright: © Copyright 2008 by the authors

American Mathematical Society